Missouri, 2016

Flash Flooding in Missouri, August 13, 2016

August 13, 2016 · NWS LSX · 2 events in 2 counties and zones

Another round of storms moved through southeastern Missouri. Some of the storms dumped heavy rain onto the already saturated soils causing flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Another round of storms moved through southeastern Missouri. Some of the storms dumped heavy rain onto the already saturated soils causing flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 13, 11:57 AM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 13, 11:57 AM CST, 2 hours 18 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1257 PM CDT SAT AUG 13 2016

.SHORT TERM...  (Through Late Tonight)
Issued at 230 AM CDT Sat Aug 13 2016

Focus will be precip chances thru this period.

Looks like the actual cdfnt is still loitering across the nwrn
edge of the CWA as of 07z. There is a sfc trof along the sern edge
of the CWA. With this in mind, there is a concern that precip will
be further NW than previously thought.

Overall, prefer a GFS/ECMWF soln thru the period. However, the
06z NAM has come into better agreement thru tonight. Not a lot
has changed thru the period. Deep warm cloud layer remains in
place with PWs aoa 2 inches across the sern third or so of the
CWA. With the approaching upper trof, this same region is under
the equatorward entrance region of the ULJ and is co-located with
the best low level moisture convergence. Main question in
confidence is the exact location where this band of precip will
setup. Still, confidence is high enuf to pull likely PoPs further
nwd and introduce cat PoPs this afternoon along the sern counties.

Latest guidance suggests activity this afternoon will push sewd
this evening before moving back nwd after Midnight tonight in
response to the tropical low moving nwd along the Mississippi
River valley.

Have decided to expand the Flash Flood watch nwd and extend it
thru the day Mon. Had hoped that changes to the watch could hold
off with some questions on precip chances on Sun, discussed
below, but with higher chances for today and tonight, went ahead
and expanded.

As for temps, with the cdfnt still moving into the region, have
trended twd the warmer guidance for today. However, trended cooler
for much of the area tonight with less clouds or rain helping to
cool.

Tilly

.LONG TERM... (Sunday through Friday)
Issued at 408 AM CDT Sat Aug 13 2016

(Sunday through Monday)

Focus continues to be precip/heavy rain chances thru this period.

Not a lot to say that isn't said above regarding why there is a
heavy rainfall threat. Still prefer a GFS/ECMWF soln with the 06z/13
NAM soln trending away from these mdls despite its better agreement
thru the first 24 hrs. That said, some questions remain regarding
timing and location of the axis of heavy rainfall, especially on Sun
and late Mon.

On Sun, the ECMWF builds the sfc ridge further west into the region,
effectively cutting off the precip for some portion of the day Sun
into Sun night. However, this lull appears to be short lived. As the
tropical low continues to move nwd, precip will continue to spread
across portions of the area. The ECMWF pushes this return of the
heavy rain further west due to the stronger sfc ridge, while the GFS
continues to suggest the axis across the sern counties. For now,
have PoPs focused closer to the GFS soln, where the ECMWF agrees it
will also rain, but have pulled PoPs further west to account for the
ECMWF soln. Have held off extending the watch past Mon afternoon due
to these differences.

It is important to note that while the Flash Flood watch continues
thru the weekend, the rainfall is expected to be in waves. The best
chances for heaviest rainfall currently appears to be Sun night and
Mon, possibly into Mon night. Have not gone with higher PoPs attm
due to questions in timing and location.

(Tuesday through Friday)

The tropical system and upper trof finally help to push the fnt SE
of the region bringing lower chances for precip. Going forecast PoPs
are probably too high. However, with a focus on the short term and
with a lack of a cap thru the extd period, felt low PoPs are fine
for now.

With drier weather and more sun, have started a gradual warming
trend thru the extd.

Tilly

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1241 PM CDT Sat Aug 13 2016

The cold front has stalled across southeast MO and southern IL and
the bulk of the precipitation for the next 24 hours should be
focused along and north of the boundary. Thus...any shower or
thunderstorm activity is expected to remain south of the
St. Louis region terminals. The closest terminal and one we will
need to watch closest will be KCPS. Otherwise stratus which
blanketed parts of east central MO continues to slowly erode to
the south and broken MVFR cigs may impact the St. Louis region
terminals into mid-afternoon. Thereafter VFR flight conditions
should dominate.

SPECIFICS FOR KSTL:

Broken MVFR cigs from 2,000-3,000 feet will impact KSTL through
19z or so. Thereafter VFR flight conditions are expected to
dominate, with lower flight conditions and precipitation
remaining to the south of the terminal through the forecast
period.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Monday evening for Iron MO-Jefferson
     MO-Madison MO-Reynolds MO-Saint Francois MO-Sainte
     Genevieve MO-Washington MO.

IL...Flash Flood Watch through Monday evening for Bond IL-Clinton IL-
     Fayette IL-Marion IL-Monroe IL-Randolph IL-Saint Clair IL-
     Washington IL.

&&

WFO LSX
Hazardous weather outlook, Aug 13, 3:42 AM CST, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAINT LOUIS MO
442 AM CDT SAT AUG 13 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-141200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
442 AM CDT SAT AUG 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL THAT
COULD PRODUCE ISOLATED FLASH FLOODING THROUGH TONIGHT. A FLASH
FLOOD WATCH REMAINS IN EFFECT AFTER MIDNIGHT FOR PARTS OF
SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE THREAT FOR HEAVY RAINFALL CONTINUES SUNDAY THROUGH MONDAY ACROSS
PORTIONS OF SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS IN EXCESS OF
TWO INCHES OR ANY FLOODING TO THE NATIONAL WEATHER SERVICE.

TILLY

In the hours before

Local storm report, Aug 13, 9:46 AM CST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1046 AM CDT SAT AUG 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLOOD            3 E CHAMOIS             38.68N  91.71W
08/12/2016                   OSAGE              MO   DEPT OF HIGHWAYS

            HIGHWAY 100 BETWEEN CHAMOIS AND MORRISON CLOSED BRIEFLY
            DUE TO WATER COVERING ROAD

&&

FGLASS
Local storm report, Aug 13, 9:50 AM CST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1050 AM CDT SAT AUG 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLOOD            JEFFERSON CITY          38.57N  92.19W
08/12/2016                   COLE               MO   BROADCAST MEDIA

            STATE PARKING LOT AT HIGHWAY 50 AND BROADWAY FLOODED
            WITH WATER UP TO 2-3 FEET DEEP

&&

FGLASS
Local storm report, Aug 13, 9:57 AM CST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1057 AM CDT SAT AUG 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     TSTM WND DMG     PORTAGE DES SIOUX       38.93N  90.34W
08/12/2016                   ST. CHARLES        MO   EMERGENCY MNGR

            RIVERS POINTE FIRE DISTRICT REPORTS MULTIPLE LARGE TREE
            LIMBS AND A FEW TREES DOWN WITH A FEW STREETS BLOCKED

&&

FGLASS
Local storm report, Aug 13, 9:58 AM CST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ST LOUIS MO
1058 AM CDT SAT AUG 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HEAVY RAIN       LINN                    38.48N  91.84W
08/12/2016  M1.75 INCH       OSAGE              MO   TRAINED SPOTTER

            FELL IN 20 MINUTES. MANUAL MEASUREMENT. LOCATION
            APPROXIMATE.

0537 PM     HEAVY RAIN       JEFFERSON CITY          38.57N  92.19W
08/12/2016  M1.80 INCH       COLE               MO   TRAINED SPOTTER

            45 MIN RAINFALL ACCUMULATION.

0544 PM     HEAVY RAIN       12 E FULTON             38.85N  91.73W
08/12/2016  M3.25 INCH       CALLAWAY           MO   STORM CHASER

            FELL OVER THE LAST FEW HOURS. SPOTTER REPORTS GRAVEL
            ROADS ARE BEING IMPACTED AND DITCHES ARE FULL. STILL
            RAINING.

0630 PM     FLOOD            3 E CHAMOIS             38.68N  91.71W
08/12/2016                   OSAGE              MO   DEPT OF HIGHWAYS

            HIGHWAY 100 BETWEEN CHAMOIS AND MORRISON CLOSED BRIEFLY
            DUE TO WATER COVERING ROAD

0645 PM     FLOOD            JEFFERSON CITY          38.57N  92.19W
08/12/2016                   COLE               MO   BROADCAST MEDIA

            STATE PARKING LOT AT HIGHWAY 50 AND BROADWAY FLOODED
            WITH WATER UP TO 2-3 FEET DEEP

0654 PM     HEAVY RAIN       CARROLLTON              39.30N  90.41W
08/12/2016  M2.75 INCH       GREENE             IL   TRAINED SPOTTER

            RAINFALL SINCE 530 PM. WATER ON STREETS IN TOWN.

0700 PM     HEAVY RAIN       7 S BLAND               38.20N  91.63W
08/12/2016  M1.75 INCH       GASCONADE          MO   TRAINED SPOTTER

0727 PM     HEAVY RAIN       KAMPSVILLE              39.31N  90.63W
08/12/2016  M3.50 INCH       CALHOUN            IL   TRAINED SPOTTER

            3.5 INCHES OVER THE PAST THREE HOURS.

0752 PM     TSTM WND DMG     PORTAGE DES SIOUX       38.93N  90.34W
08/12/2016                   ST. CHARLES        MO   EMERGENCY MNGR

            RIVERS POINTE FIRE DISTRICT REPORTS MULTIPLE LARGE TREE
            LIMBS AND A FEW TREES DOWN WITH A FEW STREETS BLOCKED

0930 PM     HEAVY RAIN       COLUMBIA                38.95N  92.33W
08/12/2016  M1.01 INCH       BOONE              MO   TRAINED SPOTTER

            90 MIN RAINFALL TOTAL STARTING AT 8PM. SPOTTER IS
            LOCATED SOUTH OF MIZZOU.

0953 PM     HEAVY RAIN       3 E MODESTO             39.48N  89.92W
08/12/2016  M3.20 INCH       MACOUPIN           IL   BROADCAST MEDIA

            REPORT RELAYED BY ILLINOIS TV STATION WAND

&&

FGLASS
Local storm report, Aug 13, 1:07 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
207 PM CDT SAT AUG 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     FLOOD            FREDERICKTWN            37.56N  90.30W
08/13/2016                   MADISON            MO   LAW ENFORCEMENT

            WATER OVER THE ROAD HWY 72E.... EAST OF FREDRICKTOWN OF
            UNKNOWN DEPTH. THE WATER IS NOW RECEDING PER THE
            SHERIFFS DEPARTMENT.

&&

KELLY

The radar

The St Louis radar (KLSX), 144 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Iron

When
August 13, 2:15 PM CST to 5:00 PM CST
Where
Iron County, 4.38 mi ENE of Minimum to 1.96 mi S of Brunot
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.410, -90.550

Up to 4 inches of rain fell onto already saturated soils causing flash flooding across the southern portions of Iron County. Numerous roads were flooded including Routes C and F east and southeast of Annapolis.

Flash Flood, Madison

When
August 13, 2:45 PM CST to 5:00 PM CST
Where
Madison County, 1.66 mi N of Roselle to 5.09 mi NNE of Higdon
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.624, -90.525

Up to 4 inches of rain fell onto already saturated soils causing flash flooding. Numerous roads were flooded including County Road 208 and Route W east of Fredericktown. A number of small creeks and streams were flooding as well.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662850, 662851.